On the effects of spatial heterogeneity on the persistence of interacting species

Research output: Contribution to journalArticle

74 Scopus citations

Abstract

The dynamics of two interacting theoretical populations inhabiting a heterogeneous environment are modelled by a system of two weakly coupled reaction-diffusion equations having spatially dependent reaction terms. Longterm persistence of both populations is guaranteed by an invasibility condition, which is itself expressed via the signs of certain eigenvalues of related linear elliptic operators with spatially dependent lowest order coefficients. The effects of change in these coefficients upon the eigenvalues are here exploited to study the effects of spatial heterogeneity on the persistence of interacting species through two particular ecological topics of interest. The first concerns when the location of favorable hunting grounds within the overall environment does or does not affect the success of a predator in predator-prey models, while the second concerns cases of competition models in which the outcome of competition in a spatially varying environment differs from that which would be expected in a spatially homogeneous environment.

Original languageEnglish (US)
Pages (from-to)103-145
Number of pages43
JournalJournal of Mathematical Biology
Volume37
Issue number2
DOIs
StatePublished - Aug 1998

Keywords

  • Competition-Lotka-Volterra
  • Compressivity
  • Eigenvalue problems
  • Invasibility
  • Permanence
  • Population dynamics
  • Predator-prey
  • Reaction-diffusion equations
  • Spatial heterogeneity

ASJC Scopus subject areas

  • Modeling and Simulation
  • Agricultural and Biological Sciences (miscellaneous)
  • Applied Mathematics

Fingerprint Dive into the research topics of 'On the effects of spatial heterogeneity on the persistence of interacting species'. Together they form a unique fingerprint.

  • Cite this